question-icon

Can pain medicines for sciatic issue lead to confusion, increase in bipolar episodes, fatigue and sleeplessness?

default
Posted on Fri, 28 Mar 2014
Question: My daughter is on 4 medications for pain plus prn meds that CMAs give when she c/o a headache or other minor pain. She has pain in legs and feet and was treated for planter fac. w/o relief. I finally took her to a chiropractor and after viewing an x-ray of her lower back, it was plain to see that she probably had some sciatica issues. Adjustments have relieved her pain and she no longer has to use a walker. She is in an assisted living facility, 41 y-o with mental illness, obesity (+70 lbs/4 ft 2 frame), type II diabetes (under control, only on Metformin), borderline MR. I think the pain meds are contributing to her confusion, increase in bipolar episodes, fatigue and/or sleeplessness, forgetfulness (memory recall has been an asset until recently). I am her guardian so try to work with her doctors for the best treatment. She is on Elavil 10 mg @ HS, Neurontin 600 mg 2 tid, Lyrica 200 mg tid, Ultram 50 mg 2 Tab tid; Psych meds: Cogentin .5 mg am, Lamictal 200 mg/150 mg bid, Pristiq ER 50 mg tid, Risperdal 3 mg @ HS. Other: Diovan 80 mg qd, Lasix 40 mg qd, Synthroid 75 mg qd, Claritin 10 mg qd, Metformin XXXXXXX 500 mg qd, Singulair 10 mg qd. PRN meds: Ativan, Desyrel, Atarax, Advil 20 mg, Tylenol 500 mg x2, Aleve 220 mg, Ultram 50 mg 1-2 T. I need to discuss this with her dr (who visits her at the facility every month). I appreciate any help you can give. God Bless. Email below.
doctor
Answered by Dr. Vaibhav Gandhi (1 hour later)
Brief Answer: You need combined approach to deal. Detailed Answer: Hello, I have studied your case. Due to compression of this nerve root there is pain of sciatica. I will advise you to do MRI spine For these symptoms analgesic and neurotropic medication can be started. Till time, avoid lifting weights, Sit with support to back. You can consult physiotherapist for help. Physiotherapy like ultrasound and interferential therapy will give quick relief. I will advise to check your vit B12 and vit D3 level. You need combined approach to deal with multiple problems. Anti-depressant and other psychiatric medication are known to cause dementia and memory loss in long term use. Other related adverse effects include confusion, trouble concentrating, hallucinations, unusual thoughts or behaviour. Many of my patients have found good relief with Yoga, pranayama, meditation and SKY [sudarshan XXXXXXX yoga] so you can also start as adjuvant treatment with your medication. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vaibhav Gandhi (10 hours later)
She has been on 10 tablets a day of "analgesic and neurotropic medication(s)" for at least 6 months (see original query) Elavil 10 mg @ HS, Neurontin 600 mg 2 tid, Lyrica 200 mg tid, Ultram 50 mg 2 Tab tid; PLUS PRN Advil 20 mg, Tylenol 500 mg x2, Aleve 220 mg, Ultram 50-100 mg My concern is the huge amount of drugs she is on and still no pain relief. Her PCP is not looking at any nerve interference from her spine which seems to be characteristic of a high percentage of primary care doctors and certainly from my experience and other family members and friends. They treat the symptoms, not the root cause. I appreciate the suggestions that you gave. I will pass them on to her PCP. He already had her in physical therapy for about 6 weeks which didn't address the problem. She is on Lasix for edema of feet. Cause?? Dr. said he doesn't know, so he added another drug and support hose. She is on medicare and Medicaid so I'm not sure if an MRI would be paid for. Any other suggestions would be helpful or just confirmation that taking her to the chiropractor and aligning the spine could help address the root cause. At least she is not using her walker now. Thank you.
doctor
Answered by Dr. Vaibhav Gandhi (19 hours later)
Brief Answer: Explained below Detailed Answer: Hello again, If so much dose of medication is not giving relief then combination of physiotherapy and steroid shots can help her. When ever there will be possibility of MRI ,you can do that later. Edema feet can be due to cardiac or renal function deterioration.Hypothyroidism and anaemia can also lead to edema feet. Blood investigation will help to know origin of edema feet. Chiropractor can not address root cause but he can offer pain free spine for limited period. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vaibhav Gandhi

Orthopaedic Surgeon

Practicing since :1998

Answered : 5164 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can pain medicines for sciatic issue lead to confusion, increase in bipolar episodes, fatigue and sleeplessness?

Brief Answer: You need combined approach to deal. Detailed Answer: Hello, I have studied your case. Due to compression of this nerve root there is pain of sciatica. I will advise you to do MRI spine For these symptoms analgesic and neurotropic medication can be started. Till time, avoid lifting weights, Sit with support to back. You can consult physiotherapist for help. Physiotherapy like ultrasound and interferential therapy will give quick relief. I will advise to check your vit B12 and vit D3 level. You need combined approach to deal with multiple problems. Anti-depressant and other psychiatric medication are known to cause dementia and memory loss in long term use. Other related adverse effects include confusion, trouble concentrating, hallucinations, unusual thoughts or behaviour. Many of my patients have found good relief with Yoga, pranayama, meditation and SKY [sudarshan XXXXXXX yoga] so you can also start as adjuvant treatment with your medication. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care.